Alert archive / Kentucky / Freeze Warnings in 2017
Freeze Warning 7, NWS Jackson, KY
NWS Jackson, KY issued this freeze warning at Apr 7, 2017, 2:39 PM EDT for 33 counties in Kentucky. It took effect at Apr 8, 2017, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2017, 2:39 PM EDT (18:39 UTC)
- In effect from
- Apr 8, 2017, 3:00 AM EDT
- Expired
- Apr 8, 2017, 9:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
111 WWUS73 KJKL 071839 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 239 PM EDT Fri Apr 7 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081300- /O.UPG.KJKL.FR.Y.0001.170408T0400Z-170408T1300Z/ /O.NEW.KJKL.FZ.W.0007.170408T0700Z-170408T1300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 239 PM EDT Fri Apr 7 2017 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT SATURDAY... The National Weather Service in Jackson has issued a Freeze Warning, which is in effect from 3 AM to 9 AM EDT Saturday. The Frost Advisory is no longer in effect. * Temperatures will fall to near 30 degrees with some sheltered valleys cooling into the upper 20s. * These temperatures have the potential to do damage to fruit trees, especially those that have budded out such as apple, pear, and peach. Other plants that are ahead of schedule for the spring could also be impacted. Take necessary precautions to protect any sensitive plants from these freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ SBH
2 follow-up statements
026 WWUS73 KJKL 080247 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1047 PM EDT Fri Apr 7 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081300- /O.CON.KJKL.FZ.W.0007.170408T0700Z-170408T1300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1047 PM EDT Fri Apr 7 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT SATURDAY... * Temperatures will fall to 26 to 31 degrees in most locations. Some ridgetop locations will remain at or a little above freezing, but still run the potential for frost. * These temperatures have the potential to do damage to sensitive vegetation. Take necessary precautions to protect plants from freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions may kill crops and other sensitive vegetation. && $$
055 WWUS73 KJKL 081258 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 858 AM EDT Sat Apr 8 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081400- /O.EXP.KJKL.FZ.W.0007.000000T0000Z-170408T1300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 858 AM EDT Sat Apr 8 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Apr 7, 1:31 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 7, 1:31 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 131 PM EDT Fri Apr 7 2017 .UPDATE... Issued at 1237 PM EDT FRI APR 7 2017 A few sprinkles were reported at Big Sandy Regional Airport between 10 and 11 AM EDT, and few sprinkles are possible in eastern Pike County until about 1 PM. Have updated NDFD to wrap up the light precipitation chances for today. Clouds will also be on the decrease through the afternoon in many areas, but will hold on in the northeast part of the area for most of the day. UPDATE Issued at 952 AM EDT FRI APR 7 2017 Satellite shows clouds developing and spreading south across the area. Have made some adjustments to sky cover in NDFD based on this trend, and have also updated hourly temperatures based on latest trends. Clouds are still expected to decrease slowly from southwest to northeast this afternoon. Will continue to carry the slight chance of rain (and snow in the higher terrain) over the eastern part of the area for this morning, as radar continues showing some very light returns there and Huntington WV and Charleston WV reported some very light rain at 13Z. UPDATE Issued at 705 AM EDT FRI APR 7 2017 Updated the forecast this morning to ingest the latest observations and trend them into the morning. Tweaked the cloud cover to account for the continued slot of dry air moving into the southwest portion of the area. The bulk of the showers has also come to an end and have adjusted pops down with the exception of the northern and eastern locations of eastern Kentucky. Still expecting a slight chance of showers through the morning areas for the mentioned locations as another weak wave slides south across the area. This should amount to much shower activity at all as this feature lacks the moisture depth. && .SHORT TERM...(Today through Saturday) Issued at 409 AM EDT FRI APR 7 2017 Current conditions across the area feature a push of dry air moving through Central and into eastern Kentucky. This dry air is pretty much bringing an end to the showers across southern and southwestern portions of eastern Kentucky. Even some eroding of the cloud cover is occurring. Have adjusted for this in these locations. However, upstream over northern OH and IN is another weak wave rotating south around the closed low still slowly exiting to the northeast. This feature will move south and southeast skirting northern and northeastern portions of Kentucky and bringing some additional low level moisture. Thus cloud cover will linger through the morning and into the midday hours. This will slightly reinvigorate the rain and snow shower potential but only just about through midday as the moisture depth is still rather shallow. Still, with a warm ground the only accumulation will on top of Black Mountain. As strong high pressure begins to move into the area, skies will clear out by this evening with strong subsidence in place. Dew points will fall into the mid to upper 20s by tonight as the drier air mass takes hold over the area. Decoupled winds tonight will allow for the formation of a substantial coverage of frost across eastern Kentucky. Some sheltered valleys may even fall into the upper 20s, thus warranted a Frost Advisory in effect for tonight. Will allow the next shift to assess the situation for any possible need of an upgrade to a Freeze Warning but with only a few valley locations possibly reaching well below freezing conditions, a Frost Advisory is more adequate at this point. For Saturday, high pressure well in place and the air mass moderating well, temperatures will climb into the mid 60s. .LONG TERM...(Saturday night through Thursday) Issued at 359 AM EDT FRI APR 7 2017 Above normal warmth and overall dry conditions look to be in store for late weekend through much of next week. Upper ridging extending from Hudson Bay to Mexico will allow warmer air to filter into the Midwest and Ohio Valley, warming temperatures into the mid 70s Sunday. Beforehand, areas of frost will likely develop in the valleys of eastern and far eastern Kentucky Sunday morning with lows bottoming out in the mid 30s owing to stout decoupling with surface ridging sliding into the mid-Atlantic. A weakening upper low across the northern to central Great Plains will continue to shear out and take on more of a positive tilt Monday as it traverses the upper Midwest toward the Great Lakes. An accompanying surface low will establish deep layer southwest flow across eastern Kentucky, subsequently warming temperatures into the mid-upper 70s Monday afternoon, prior to an attendant decaying cool front attempting to make headway east. Showers will be possible beginning later Monday night through Tuesday night, with perhaps a slim chance for some thunder Tuesday afternoon/evening as temperatures in the 70s and at least subtle dynamic cooling aloft combine to promote some meager instability. Following continued warmth and dryness from midweek through much of Thursday, northern stream cyclonic energy may bring a few showers back into the picture late Thursday. A branch of energy may also try to break off farther south across the U.S. thus further promoting rain chances with additional lift present. Nonetheless, slight chance PoPs look warranted at this stage. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 131 PM EDT FRI APR 7 2017 High pressure building into the area will bring improving weather with VFR conditions prevailing through the forecast period. Even where low clouds linger at SYM, JKL and SJS early this afternoon ceilings will be from 3500 to 4000 feet. Some MVFR ceilings will linger over far eastern and southeastern KY, east and southeast of the TAF sites until late afternoon. Clouds will decrease across the entire area tonight, with mostly clear skies in store for tonight and Saturday. Northwest winds will remain gusty this afternoon, with gusts around 20 knots. Winds will diminish this evening. && .JKL WATCHES/WARNINGS/ADVISORIES... Frost Advisory from midnight tonight to 9 AM EDT Saturday for KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && UPDATE...SBH SHORT TERM...SHALLENBERGER LONG TERM...GUSEMAN AVIATION...SBH
Hazardous weather outlook, Apr 7, 4:03 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 403 AM EDT Fri Apr 7 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 403 AM EDT Fri Apr 7 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Freezing temperatures along with widespread frost are expected tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Areas of frost are likely again in the valleys of far eastern and southeastern Kentucky Saturday night into Sunday morning. A slight chance of thunderstorms exists Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SHALLENBERGER/GUSEMAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 4:00 AM EDT | Frost Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 11 hr |
Nearby
Freeze Warnings in Kentucky, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.